Nevada, 2013Heavy Snow in Nevada, December 6 to 7, 2013
December 6 to 7, 2013 · NWS LKN · 3 events in 3 counties and zones
A winter storm dumped heavy snow across Humboldt county, Northern Elko county, and Northern Lander and Northern Eureka counties. Many valley received 5 to 10 inches of snow, with 7 to 14 inches reported by many SNOTEL sites in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dumped heavy snow across Humboldt county, Northern Elko county, and Northern Lander and Northern Eureka counties. Many valley received 5 to 10 inches of snow, with 7 to 14 inches reported by many SNOTEL sites in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 6, 7:07 PM PST, 53 minutes earlier.
Area forecast discussion, Dec 6, 7:07 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
707 PM PST FRI DEC 6 2013
.SYNOPSIS...A STRONG AND COLD STORM SYSTEM WILL IMPACT NEVADA
TONIGHT THROUGH SATURDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE
EXPECTED...ESPECIALLY ACROSS NORTHERN NEVADA. IN THE WAKE OF THIS
STORM...BREEZY CONDITIONS MAY CREATE LOCAL AREAS OF BLOWING AND
DRIFTING SNOW SATURDAY THROUGH SUNDAY. VERY COLD...SUB ZERO
TEMPERATURES ARE EXPECTED FOR MANY VALLEYS SUNDAY AND MONDAY
MORNING.
&&
.AVIATION UPDATE...ADDED TEMPO GROUPS FOR HEAVY SNOW TO THE
KWMC/KEKO TAFS, FOR THE 06-11Z SAT TIME FRAME. INTENSE DYNAMICS
WILL QUICKLY SPREAD INTO NORTHERN NEVADA, WITH HEAVY SNOW BANDS
AFFECTING BOTH TERMINALS TONIGHT. HIGH FORECASTER CONFIDENCE THAT
BOTH AIRPORTS WILL REACH CATEGORY A LANDING MINIMUMS, CONTINUING
THROUGH 18Z SAT. AFTER 18Z SAT, SNOW INTENSITY WILL DIMINISH AT
KEKO/KWMC, BUT NW WINDS WILL INCREASE TO 10-20 MPH CREATING AREAS
OF BLSN AND LIMITED VIS. IFR CIGS/VIS TO CONTINUE WELL INTO
SATURDAY. RUNWAY PLOWING OPERATIONS WILL BE NEEDED AT BOTH
KWMC/KEKO TERMINALS. TURNER
&&
.PREV DISCUSSION... /ISSUED AT 352 PM /
SYNOPSIS...STRONG AND COLD STORM SYSTEM TO IMPACT NEVADA TONIGHT
THROUGH SATURDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY...ESPECIALLY
ACROSS THE NORTHERNMOST NEVADA. IN THE WAKE OF THIS STORM...BREEZY
CONDITIONS MAY CREATE LOCAL AREAS OF BLOWING AND DRIFTING SNOW
SATURDAY THROUGH SUNDAY. VERY COLD...SUB ZERO TEMPERATURES ARE
EXPECTED FOR MANY VALLEYS SUNDAY AND MONDAY MORNING.
SHORT TERM...TONIGHT THROUGH MONDAY. STRONG AND VERY COLD STORM
SYSTEM ON THE WAY FOR NORTHERN AND CENTRAL NEVADA. BEHIND THE
STORM SYSTEM...VERY COLD MORNING LOWS...WITH -10S TO -20S POSSIBLE
IN THE MOST SHELTERED VALLEYS SUNDAY MORNING...ESPECIALLY MONDAY
MORNING. THERE IS A CHANCE CLOUDS COULD BE STUBBORN TO
CLEAR...WHICH WOULD HELP MODERATE SOME LOCATIONS. LATER SHIFTS
WILL NEED TO KEEP AN EYE ON THAT. A SLIGHT WARMING TREND WILL
RESULT AFTERWARD...WITH AFTERNOON HIGHS REBOUNDING INTO THE MID
20S BY THE END OF THE SHORT TERM.
THIS EVENING THROUGH SATURDAY MORNING...STRONG STORM SYSTEM
QUICKLY SLIDING SOUTH ALONG THE WEST COAST. LIGHTNING HAS BEEN
OBSERVED OVER THE PAC OCEAN AND WIDESPREAD MOD TO HVY SNOW ALREADY
BEING REPORTED IN MANY LOCATIONS IN WASHINGTON STATE AND OREGON.
THIS AREA OF ACTIVITY WILL CONTINUE TO SLIDE SOUTH. AS 500MB
HEIGHTS CONTINUE TO FALL...DIVERGENCE AND WAA/ISENTROPIC LIFT WILL
BECOME QUITE STRONG ACROSS THE CWA. THIS WILL HELP TO RAPIDLY
DEVELOP BANDS OF SNOW LATE THIS EVENING. BROAD MODERATE TO STRONG
QG FORCING WILL ALSO AID IN SNOWFALL. THESE BANDS WILL MOVE INTO
HUMBOLDT COUNTY FIRST...AND BE IN ELKO/SPRING CREEK AROUND
MIDNIGHT. THE SNOW WILL BE IN THE EARLY MORNING HOURS FOR
EUREKA...AUSTIN...AND ELY.
THIS IS QUITE A DYNAMIC SYSTEM...THINKING THE POTENTIAL FOR SOME
0.5 INCH TO 1.5 INCH PER HR SNOW RATES ARE POSSIBLE IN HEAVIER
BANDS ALONG THE HUMBOLDT RIVER BASIN AND THE I-80 CORRIDOR. ALSO...GIVEN
THE VERY HIGH SNOW RATIOS OF 20:1 TO 25:1...THERE WILL BE NO
PROBLEM SEEING SIGNIFICANT SNOWFALL ACCUMULATIONS OF 4-8 INCHES IN
MOST NORTHERN NV VALLEYS. CENTRAL NEVADA REMAINS UNDER AN
ADVISORY...WITH GENERALLY 2-6 INCHES OF SNOW. BETTER DYNAMICS WILL BE
ACROSS THE NORTH.
SATURDAY AFTERNOON THROUGH SUNDAY MORNING...SNOW WILL BE TAPERING
OFF IN NW PART OF CWA...WITH A DOWNWARD TREND IN THE LOWER/UPPER
HUMBOLDT RIVER VALLEY. THIS IS WHEN SPRING CREEK AND LAMOILLE
COULD SEE SOME ADDITIONAL SNOWFALL ACCUMULATIONS...LATER IN THE AFTERNOON
AND EARLY EVENING. WINDS WILL SWITCH AROUND TO THE NW...FAVORING
NW SLOPE AREAS. WOULD NOT BE SURPRISED TO SEE SOME 10 INCH TOTALS
IN FAVORED AREAS LIKE LAMOILLE...GIVEN THE HIGH SNOW RATIOS.
ANOTHER CONCERN WILL BE GUSTY WINDS IN THE WAKE OF THE STORM
SYSTEM/PASSAGE OF BOUNDARY. GUSTY WINDS OF 25 MPH WILL BE MORE
THAN ENOUGH FOR BLOWING/DRIFTING SNOW. DRIVING COULD BECOME QUITE
HAZARDOUS THROUGH THE AFTERNOON AND EVENING HOURS. STRONG
SURFACE PRESSURE GRADIENT WILL DEVELOP...WITH AROUND AN 11MB PRESSURE
CHANGE OVER 6HRS ACROSS CWA. THIS SHOULD BOLSTER WINDS...AND LATER
SHIFTS WILL HAVE TO CONSIDER WORDING/HEADLINES/SPS FOR GUSTY WINDS
CREATING HAZARDOUS DRIVING CONDITIONS.
SUNDAY THROUGH MONDAY...IF THERE ARE ANY SNOW SHOWERS...THEY WILL BE
FOCUSED ON FAVORED NW SLOPES...WITH LITTLE ADDITIONAL SNOWFALL IN
THE VALLEYS EXPECTED. MONDAY MORNING WILL BE VERY COLD...LATEST MEX
GUIDANCE FORECAST -18 FOR KEKO. ALTHOUGH NOT A RECORD...THANKS TO
THE 1972 ARCTIC OUTBREAK...THIS IS DANGEROUSLY COLD. AGAIN
EXPECTING DANGEROUS WIND CHILLS...ESPECIALLY OVER WHITE PINE
COUNTY. LATER SHIFTS MAY NEED TO CONSIDER WIND CHILL ADV/WARNINGS.
RECORDS AT OTHER CLIMATE SITES WILL BE THREATENED DURING THESE
VERY COLD TEMPS. THE LAST CONCERN WILL BE PATCHY AREAS OF FRZ FOG
SUNDAY/MONDAY/TUESDAY MORNING...BUT THAT WILL DEPEND ON RESIDUAL
MOISTURE AND SKY COVER.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY. UPPER RIDGE OFF THE WEST
COAST WILL PUT NORTHERN AND CENTRAL NV UNDER A DRY NWLY FLOW ALOFT
AT LEAST THROUGH WEDNESDAY THEN MODELS DIVERGE WITH REGARDS TO SHORT
WAVE APPROACHING THE COAST ON THURSDAY. THE GFS BRINGS THIS SHORT
WAVE ACROSS THE FORECAST AREA LATE THURSDAY AND EARLY FRIDAY
SPREADING SNOW ACROSS THE AREA WHILE THE ECMWF SPLITS THE WAVE
DIGGING MOST OF THE ENERGY SOUTH ALONG THE CA COAST WITH THE NRN
PIECE OF ENERGY MOVING THROUGH THE PAC NW AND BRUSHING NORTHERN NV
FRIDAY FOR A FEW SNOW SHOWERS. THE DETERMINISTIC ECMWF DIGS THIS
SHORT WAVE FURTHER SOUTH THEN THE ENSEMBLE MEAN WHICH IS MORE
PROGRESSIVE AND IN LINE WITH THE GFS. HOWEVER THE DETERMINISTIC
ECMWF HAS SUPPORT FROM SOME OF ITS ENSEMBLE MEMBERS AND EVEN A FEW
OF THE GFS ENSEMBLE MEMBERS SO CANT DISCOUNT IT COMPLETELY.
THEREFORE DID A COMPROMISE BETWEEN THE ALMOST DRY ECMWF AND THE MUCH
WETTER GFS WITH 15-30 POPS FAVORING THE NORTH.
VERY COLD TEMPS WILL BEGIN THE PERIOD WITH LOWS CONTINUING TO DROP
BELOW ZERO AND HIGHS ONLY IN THE UPPER TEENS TO MID 20S. TEMPS WILL
MODERATE THROUGH THE PERIOD BUT HOW FAST DEPENDS ON WHICH MODEL
SOLUTION VERIFIES WITH THE GFS WARMING TEMPS UP FASTER DUE TO MORE
CLOUDS AND MIXING AHEAD OF NEXT SYSTEM.
AVIATION...STORM SYSTEM WILL SPREAD SNOW ACROSS NORTHERN AND
CENTRAL NV TONIGHT AND SATURDAY. SNOW WILL BEGIN A KWMC AROUND 03Z THEN
SPREAD EWD TO KEKO AROUND 06Z AND INTO THE KTPH/KELY TERMINALS
AROUND 12Z. WIDESPREAD IFR CONDITIONS WILL ACCOMPANY THIS STORM.
NORTHERN NV VALLEYS ARE EXPECTED TO RECEIVE 4-8 INCHES OF SNOW BY
LATE SATURDAY WITH CENTRAL NV IN THE 2-6 INCH RANGE.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 10 PM THIS EVENING TO MIDNIGHT PST
SATURDAY NIGHT FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHWESTERN ELKO COUNTY.
WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR HUMBOLDT
COUNTY.
WINTER WEATHER ADVISORY FROM 2 AM SATURDAY TO MIDNIGHT PST
SATURDAY NIGHT FOR NORTHEASTERN NYE COUNTY...SOUTHEASTERN ELKO
COUNTY...WHITE PINE COUNTY.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO MIDNIGHT PST
SATURDAY NIGHT FOR NORTHWESTERN NYE COUNTY...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY.
&&
99/99
Hazardous weather outlook, Dec 6, 3:33 AM PST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
333 AM PST FRI DEC 6 2013
NVZ030-031-033>041-071300-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
333 AM PST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WILL MOVE THROUGH THE GREAT BASIN BEGINNING TODAY.
WIDESPREAD SNOWFALL IS EXPECTED FOR NORTHERN AND WESTERN NEVADA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WINTER STORM WILL CONTINUE TO MOVE THROUGH THE GREAT BASIN SATURDAY.
WIDESPREAD SNOWFALL IS EXPECTED ACROSS ALL OF NORTHERN AND CENTRAL
NEVADA WITH EXCEPTION OF HUMBOLDT COUNTY WHERE SNOW SHOWERS WILL
BE TAPERING OFF. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH
EARLY SUNDAY MORNING.
EXTREMELY COLD TEMPERATURES ARE EXPECTED SUNDAY NIGHT AND MONDAY
MORNING. WIDESPREAD TEMPERATURES BELOW-ZERO CAN BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
LW
Heavy Snow, Humboldt
- When
- December 6, 8:00 PM PST to December 7, 5:00 PM PST
- Where
- Humboldt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to much of Humboldt county. In Winnemucca 8 to 11 inches of snow was reported, while 8 to 14 inches was reported by many SNOTEL sites.
Heavy Snow, N Elko Cnty
- When
- December 6, 11:00 PM PST to December 7, 3:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to much of northern Elko county. Some valley locations received 6 to 9 inches of snow, while many SNOTEL's reported 7 to 13 inches of snow. Some amounts included 6 inches at Tuscarora, and 9 inches at Mountain city.
Heavy Snow, N Lander & N Eureka
- When
- December 6, 11:00 PM PST to December 7, 1:00 PM PST
- Where
- N Lander & N Eureka forecast zone
- Reported by
- Public
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A winter storm brought 5 to 8 inches of snow to much of Northern Lander and northern Eureka counties. Some amounts include 5 to 6 inches in Battle Mountain, 7 inches at the North Area Mine, and 8 inches at Emigrant Pass.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in Indiana, December 6, 20138 events
- Winter Storm and Winter Weather in California, December 6 to 7, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480214, 480215, 480216.